Alert archive / Mississippi / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Jackson, MS

May 6, 202015 counties in Mississippi

NWS Jackson, MS issued this red flag warning at May 6, 2020, 10:26 AM CDT for 15 counties in Mississippi. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2020, 10:26 AM CDT (15:26 UTC)
Expired
May 6, 2020, 7:00 PM CDT
In force
9 hr
Issued by
NWS Jackson, MS

Counties Clarke County, MS, Covington County, MS, Forrest County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Marion County, MS, Newton County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 71 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-257 m²/s²
0-3 km storm-relative helicity
-98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS84 KJAN 061526
RFWJAN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson MS
1026 AM CDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
PORTIONS OF CENTRAL MISSISSIPPI...

MSZ049>052-055>058-063>066-072>074-062330-
/O.NEW.KJAN.FW.W.0001.200506T1526Z-200507T0000Z/
Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1026 AM CDT Wed May 6 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING  FOR 
PORTIONS OF CENTRAL MISSISSIPPI...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect until 7 PM CDT this evening. 

* AFFECTED AREA...Rankin, Scott, Newton, Lauderdale, Simpson,
  Smith, Jasper, Clarke, Lawrence, Jefferson Davis, Covington,
  Jones, Marion, Lamar and Forrest In Mississippi. 

* WIND...20 TO 25 MPH WITH GUSTS UP TO 40 MPH

* HUMIDITY...15 TO 25%

* THUNDERSTORMS...NONE

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
create explosive fire growth potential.

&&

$$

EC
1 follow-up statement
244 
WWUS84 KJAN 070012 AAA
RFWJAN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Jackson MS
712 PM CDT Wed May 6 2020

...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF CENTRAL
MISSISSIPPI...

MSZ049>052-055>058-063>066-072>074-070115-
/O.EXP.KJAN.FW.W.0001.000000T0000Z-200507T0000Z/
Rankin-Scott-Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
712 PM CDT Wed May 6 2020

...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF CENTRAL
MISSISSIPPI...

Gusty northwest to west wind will gradually subside during the
next hour or two and temperatures will slowly become cooler.
Relative humidities were already in the forty percents and will 
only increase through the remainder of the evening so the Red Flag
Warning was allowed to expire.

$$

22

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at May 6, 6:03 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 6, 6:03 AM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
603 AM CDT Wed May 6 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
Few clouds across the south close to the exiting cold front. VFR
conditions expected with gusty winds from late morning through the
early evening. Wave rippling around the low to the east this
morning will tighten the pressure gradient and provide at least a
brief increase in the sustained for a couple hours. Deep mixing
into the mid levels will help some higher gusts from midday. Best
winds will be in the eastern terminals MEI and GTR...but still
gusty for all of central MS through today. Clear in the overnight
with mainly northerly and northeasterly winds expected.

&&

.DISCUSSION...

Today and tonight...
High pressure will slowly build into the region behind a cold
front...currently draped across the coast this morning. Other than
a few showers moving across the southern portion of the forecast
area overnight...largely drier air and cooler temperatures are
expected through today and tonight. High temperatures this
afternoon will be mainly in the 70s...with near 80/low 80s in the
extreme southeast. Dewpoints in this drier airmass drop into the
low to mid 40s later this afternoon, aided partially by mid level
winds mixing down and a constricting pressure gradient. Portions
of the extreme southeast may see dewpoints drop as low as the
upper 30s. A low moving off the southeastern CONUS into the
Atlantic is slow to progress, and a quick wave ripples through the
western side of the system, resulting in a tightening pressure
gradient for a few hours this afternoon...and winds get a little
gusty through midday. Though the highest winds are at a low end
advisory level (sustained 25 mph, gusting to just over 40 mph),
the remainder of the afternoon will still be breezy until the BL
decouples around sunset. Better model consistency with the higher
winds to the east of the MS/AL line...but more than enough
evidence to warrant a wind advisory in east central MS from late
morning through the late afternoon hours. Tonight, clear skies
continue and lows drop into the 40s along and east of I-55...near
50 to the west and along the delta. /HJS/

Thursday through Friday night...
Dry and pleasant conditions will persist into Thursday as a
surface ridge moves across the region. Though winds will be a good
deal lighter compared to today with the surface high moving
overhead, daytime RHs will again fall into the 25-30 percent range
across south/east MS so we will continue to keep a close eye on
fire danger potential.

Thursday night into Friday, a quick moving mid level shortwave
trough will dive from the central Plains into the Ohio Valley. The
associated surface cyclone with trailing cold front will track from
the ArkLaTex through the southwestern part of the CWA toward the
central Gulf Coast on Friday. A limited window for moisture return
ahead of this system will help limit instability across much of the
region, though across central LA and south MS, dewpoints may reach
the upper 60s to near 70 within a narrow corridor of moderate
instability just head of the front. The stronger upper forcing will
be displaced to the north with more subtle height falls over the
area of greatest instability. Nevertheless, deep layer shear will be
more than sufficient for organized convection, and a marginal risk
will be advertised for the southwestern/southern portion of the area
mainly for the afternoon and early evening hours. In addition,
through the day 850 mb winds are forecast to increase to 50-60 kt
over a good chunk of the area, and thus a period of gusty non-
thunderstorm winds will be possible during the day. This is another
hazard that may warrant eventual inclusion in the HWO/graphics.

Saturday through Tuesday: In the wake of the Friday system, clouds
will linger for many areas into Saturday as the mid/upper trough
lingers over the Southeastern US. That combined with persisting CAA
will result in below normal temperatures during the day Saturday.
Upper flow will trend more zonal heading into early next week. A
surface ridge will traverse the eastern CONUS over the weekend, then
following a weak wave that will pass well to our north, another
ridge will build in early next week. This will result in generally
dry and benign conditions through the remainder of the forecast

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  47  77  58 /   0   0   0   6
Meridian      77  45  77  55 /   0   0   0   3
Vicksburg     75  50  77  60 /   0   0   0  13
Hattiesburg   79  48  79  56 /   0   0   0   0
Natchez       76  51  78  60 /   0   0   0   4
Greenville    71  50  74  59 /   0   0   0  37
Greenwood     71  47  75  58 /   0   0   0  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 10 AM this morning to 7 PM CDT this evening
     for MSZ029>033-038-039-045-046-051-052-057-058.

LA...None.
AR...None.

&&

HJS
Hazardous weather outlook, May 6, 6:09 AM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
609 AM CDT Wed May 6 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-048-053-054-059>062-071115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Copiah-Jefferson-
Adams-Franklin MS-Lincoln-
609 AM CDT Wed May 6 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and western portions of central
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail up to quarter size, are possible for portions of
northeast Louisiana and southwest Mississippi Friday afternoon and
early evening.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

MSZ029>033-038-039-071115-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Winston-Noxubee-
609 AM CDT Wed May 6 2020

This hazardous weather outlook is for northeastern portions of
central Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...10 AM to 7 PM

Sustained winds of 25 to 30 mph with gusts of 40 to 45 mph are
possible. Some downed trees and power lines are possible, and
travel may be difficult for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ028-037-043-049-071115-
Montgomery-Attala-Madison MS-Rankin-
609 AM CDT Wed May 6 2020

This hazardous weather outlook is for portions of north central
and central Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...10 AM to 7 PM

Sustained winds of 20 to 25 mph with gusts of 30 to 40 mph are
possible. Weak trees and tree limbs may fall, and high profile
vehicles may become unsteady in gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ044-050-055-056-064>066-073-074-071115-
Leake-Scott-Simpson-Smith-Jefferson Davis-Covington-Jones-Lamar-
Forrest-
609 AM CDT Wed May 6 2020

This hazardous weather outlook is for portions of east and
southeast Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...10 AM to 7 PM

FIRE WEATHER
THREAT...Limited
TIMING...Today

Sustained winds of 20 to 25 mph with gusts of 30 to 40 mph are
possible. Weak trees and tree limbs may fall, and high profile
vehicles may become unsteady in gusts.

(https://www.weather.gov/images/jan/graphicast/1.png)

Due to gusty winds and low relative humidity, limited fire danger
issues are expected today. Extra caution is advised with outdoor
burning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ045-046-051-052-057-058-071115-
Neshoba-Kemper-Newton-Lauderdale-Jasper-Clarke-
609 AM CDT Wed May 6 2020

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...10 AM to 7 PM

FIRE WEATHER
THREAT...Limited
TIMING...Today

Sustained winds of 25 to 30 mph with gusts of 40 to 45 mph are
possible. Some downed trees and power lines are possible, and
travel may be difficult for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/1.png)

Due to gusty winds and low relative humidity, limited fire danger
issues are expected today. Extra caution is advised with outdoor
burning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

MSZ063-072-071115-
Lawrence-Marion-
609 AM CDT Wed May 6 2020

This hazardous weather outlook is for Lawrence and Marion
counties.

.DAY ONE...Today and Tonight

FIRE WEATHER
THREAT...Limited
TIMING...Today

Due to gusty winds and low relative humidity, limited fire danger
issues are expected today. Extra caution is advised with outdoor
burning.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms, capable of producing damaging wind
gusts and hail up to quarter size, are possible Friday afternoon
and early evening.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

DL

&&

...HAZARD LEGEND...

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

*FIRE WEATHER*
Extreme...Conditions well in excess of Red Flag Warning
 criteria with strong wind gusts greater than 40 mph. Fires
 will spread very quickly and wildfires are common. Fire
 control is very difficult, even for experienced firefighters.
Significant...Conditions meet minimum Red Flag Warnings
 criteria. Open burning should not be attempted as fires can
 quickly escape and become very difficult to control, even
 for experienced firefighters.
Elevated...Any open burning is discouraged due to increased
 wind, lower humidity, and recent dry conditions. Fires
 escape control more easily in these conditions and their
 containment can be difficult. Remember to heed any local
 burn bans that are in effect!
Limited...Extra caution is advised for open burning due to
 increased wind, lower humidity, or very dry conditions.
 Remember to heed any local burn bans that are in effect!

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FIRE WEATHER ISSUES...

Current Heat Information...
   https://www.weather.gov/jan/safe_ExtremeHeat

Fire Weather...
   https://www.weather.gov/jan/fireweather
Mississippi Forestry Commission...
   https://www.mfc.ms.gov/
Fire Weather Outlook...
   https://www.spc.noaa.gov/products/fire_wx/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:14 PM CDTSpecial Weather StatementJANClaiborne46 min
May 6, 4:50 AM CDTWind AdvisoryJANChoctaw, Clarke, Clay, Jasper, Kemper, Lauderdale and 7 more14 hr

Nearby

Red Flag Warnings in Mississippi, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.